Wednesday, October 01, 2008

October 1st ramblings

As I've posted before, I love the first day of the month and a semi-new start (kinda like January 1st)... so, Happy October 1st!

This October marks one year of miscarriage bloodwork for me. Most doctors don't start worrying about the cause of miscarriage until you've experience three consecutive losses. Russell knows the lab as the place where he gets free stickers so he doesn't mind going along with me. I usually get my bloodwork taken from my left arm because I've been told I have nice veins in that arm (I'll take any compliments I can get;-) In the last few months, I've started alternating arms just to give each vein a little resbit.

My latest diagnosis from the OB and RE was elevated anti-thryoid antibodies. Even though my thyroid is in the normal range, my RE put me on levo.thyroxine to try and regulate the antibodies. The side effect? Hair loss. Great. So, in the last two weeks I've been taking this medication, my hairbrush has been full in the mornings. Supposedly, the side effect is temporary until the hormone levels stabilize. I called my RE and she said to wait it out a little longer and as long as there were no clumps of hair being lost, I should be okay. For the first time in almost two years, infertility is no longer on the top of my stress list but now, hair loss. (Dan can't tell I've lost more hair than normal, so I don't look sick or anything.) The thyroid anti-bodies haven't been proven to cause miscarriage but in my case, it couldn't hurt to treat it, either.

I don't know where we'll be next October in this journey. Russell will be almost 4 years old and eligible for preschool. If he is our only child, I don't think I could send him off at such a young age. Besides, for $250/month I could buy a lot of art supplies for him to use at home.

I'm looking forward to this month. We hope to go to Gilroy Gardens (childrens non-profit play place) and see the Halloween/fall displays. The cooler weather will allow us to enjoy Gilroy a little better as it tends to be quite hot there during the summer. Dan will be in Austin, TX, for the last week of the month for technical training. We'll miss him a lot but I like that he gets to expand his world and be challenged.

That's all for now.

7 comments:

C. Beth said...

Next time Dan goes to Austin maybe you could come along and hang out with us! :)

JAG said...

I'll be praying that you are holding a new baby by October 1, 2009. Miss you guys, Anne

Tina / Anxious Changer said...

Hi,

I just sent you an e-mail with answers to your questions - that was before I read anything here.

I see you are on meds already with the RE - I would 1) consult with an endocrinologist immediately because hairloss should not be something you need to deal with. The med may not be working properly for you. And 2), if you are taking any meds, they need to be name-brands.

Jennifer said...

Hi, I found your blog through a link on Cass's blog. I just wanted to let you know that the hair loss could be a sign that the medication is working. I've been hypothyroid for years. Sometimes, when you're struggling with hypothyroidism (a result of the antibodies...even when you're subclinical) the hair shaft starts to thin. Then, when you treat it, the hair shaft thickens again creating a weak point where the hair shaft breaks. So you may not be losing hair...it's just temporarily getting very short. :)

The normal range for TSH is very large. So even if you fall in the "normal" range, it may not be normal for you. As always though, listen to a doctor that you trust. :)

april said...

*HUGS* for you my friend until I get there and then I will give you a real BIG hug. I love you!

Melissa said...

Hi Hillary,

Just on a technical note, the levothyroxine you mentioned in one word and it's the drug name....the brand name is Synthroid (the States may have a different brand). So it's safe to say you're on levothyroxine because you are.

I hope you're on the road to answers.
Melissa

Aly sun said...

This topic opens up so many unanswered questions. I pray for peace for you every day. You are dear and God is working. Don't give up hope.

PS You would look absolutely darling with a short hair cut, although hair loss is no fun. It might be an option.